Alert archive / South Carolina / Dense Fog Advisories in 2011

Dense Fog Advisory 2, NWS Columbia, SC

January 26, 201111 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this dense fog advisory at Jan 26, 2011, 3:57 AM EST for 11 counties in South Carolina; 4 counties in Georgia. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2011, 3:57 AM EST (08:57 UTC)
Expired
Jan 26, 2011, 9:00 AM EST
In force
5 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Jan 26, 12:26 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 26, 12:26 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1226 AM EST WED JAN 26 2011

.SYNOPSIS...
LOW PRESSURE WILL TRACK ALONG THE COAST TONIGHT AND WEDNESDAY.
DRIER AIR WILL WORK INTO OUR REGION BEHIND THE LOW WEDNESDAY
NIGHT. FAIR WEATHER WITH GENERALLY SEASONAL TEMPERATURES ARE EXPECTED
DURING THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MODELS IN OVERALL GOOD AGREEMENT WITH TRACKING LOW OVER SE GA AND
THE EASTERN CAROLINAS TONIGHT. LATEST RADAR SHOWING BULK OF
PRECIPITATION EXTENDING FROM SE GA TO EASTERN SC. MODEL CONSENSUS
NOW INDICATING HIGHEST POPS MAINLY DURING THE REST OF THE
AFTERNOON INTO THE EARLY EVENING HOURS...WITH LOWER POPS
OVERNIGHT. SREF PLUME DIAGRAMS TRENDING DOWN ON MEAN QPF...WITH
POSSIBILITY THAT BATCH OF CONVECTION ACROSS THE NORTHERN/EASTERN
GULF OF MEXICO AND FLORIDA COULD IMPEDE NORTHWARD MOISTURE
TRANSPORT INTO OUR REGION. TEMPS CLOSE TO MODEL CONSENSUS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
SURFACE LOW TO SHIFT ALONG THE CAROLINA COAST EARLY WEDNESDAY THEN
SHIFT NE AND BOMB OUT OVER THE ATLANTIC OFFSHORE THE MID ATLANTIC
AND NEW ENGLAND REGIONS LATE WED INTO WED NT IN RESPONSE TO THE
UPPER LOW BECOMING NEGATIVELY TILTED AND SHIFTING ENE AHEAD OF A
KICKER TROUGH. MODELS NOW INDICATING MOST PRECIPITATION ENDING BY
LATE MORNING OR EARLY AFTERNOON...AND AFTER THAT TIME MAINLY VERY
LIGHT RAIN OR DRIZZLE. CLOUDS WILL LINGER MOST OF THE DAYTIME
HOURS ON WEDNESDAY SINCE DOWNSLOPING WILL NOT BEGIN UNTIL LATE
AFTERNOON OR POSSIBLY EARLY EVENING. AT THIS TIME DO NOT
ANTICIPATE A BRIEF PERIOD OF SNOW FLURRIES ACROSS THE NORTHERN
MIDLANDS LATE WEDNESDAY AFTERNOON/EARLY EVENING SO HAVE REMOVED
THEM FROM THE GRIDS. FORECAST OVERNIGHT LOWS WEDNESDAY AGAIN CLOSE
TO MODEL CONSENSUS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
GENERALLY DRY WEATHER THROUGH THE EXTENDED FORECAST. A COUPLE OF
WEAK DRY FRONTS/BOUNDARY WILL MOVE THROUGH THE AREA THROUGH THE
WEEKEND. SOME DISCREPANCIES BETWEEN THE GFS AND ECMWF IN TIMING
AND POSITION OF NEXT FRONTAL SYSTEM APPROACHING FROM THE WEST
EARLY NEXT WEEK. ACCORDINGLY...GIVEN PRESENT UNCERTAINTIES...WILL
KEEP FORECAST DRY DURING THE EARLY PART OF NEXT WEEK. FORECAST
TEMPS CLOSE TO NORMAL.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE TRACKING NORTHEASTWARD ALONG THE COAST WILL MAINTAIN
HIGH MOISTURE AND IFR CONDITIONS THROUGH MUCH OF THE TAF PERIOD.
EXPECT PERIODS OF LIFR. AS THE LOW LIFTS NORTHWARD WINDS WILL BECOME
WESTERLY AND DRYING WILL OCCUR. FORECASTED VFR CONDITIONS BEGINNING
AROUND 21Z. USED THE GFS LAMP AND MOS FOR THE TIMING. THERE WILL BE
A CONCERN FOR LLWS OVERNIGHT...BUT BASED ON THE 88D VAD WIND PROFILE
AND NAM EXPECT IT WILL REMAIN JUST BELOW THE CRITERIA FOR INCLUSION
IN THE TAFS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jan 25, 5:28 AM EST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
528 AM EST TUE JAN 25 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-261030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
528 AM EST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A LAKE WIND ADVISORY MAY BE NEEDED WEDNESDAY THROUGH WEDNESDAY
NIGHT AS WINDS ON AREA LAKES WILL INCREASE IN RESPONSE TO A STRONG
LOW PRESSURE SYSTEM CROSSING THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:57 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more18 hr

Nearby

Dense Fog Advisories in South Carolina, 2011Dense Fog Advisories in Georgia, 2011Every dense fog advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.